Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 26, 2021, 10:54 AM CDT for Stevens County, Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2021, 10:54 AM CDT (15:54 UTC)
- Expired
- Aug 26, 2021, 11:30 AM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.75 in
- Wind
- 50
County Stevens County, MN
The radar
The Aberdeen radar (KABR), 183 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 11:15 AM CDT | TSTM WND DMG | 5 Wnw Holloway, MN | MEDIUM TO LARGE ROTTED TREE DOWN, PICTURE VIA TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
944
WWUS83 KMPX 261554
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1054 AM CDT Thu Aug 26 2021
MNZ047-048-055-261630-
Stevens MN-Pope MN-Swift MN-
1054 AM CDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southwestern Pope,
southern Stevens and northwestern Swift Counties through 1130 AM
CDT...
At 1054 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Oliver, or 17 miles south of Morris, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hancock.
This includes the following highways...
U.S. Highway 12 between mile markers 17 and 31.
U.S. Highway 59 between mile markers 143 and 168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
west central Minnesota.
&&
LAT...LON 4550 9624 4565 9575 4533 9563 4522 9606
4522 9610 4524 9612 4541 9612 4541 9622
4542 9625
TIME...MOT...LOC 1554Z 245DEG 36KT 4535 9604
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
BPHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 26, 6:21 AM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 26, 6:21 AM CDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 621 AM CDT Thu Aug 26 2021 .SHORT TERM...(Today through Friday) Issued at 425 AM CDT Thu Aug 26 2021 How today unfolds remains very uncertain. CAMs have continued to differ in their evolution of the convection forecast to travel from the western Dakotas southeast through south-central MN this afternoon. Possible outcomes from CAMs for south-central MN include: 1. A strong, lengthy bow echo, capable of producing large hail and possible widespread damaging winds, plows through. 2. A more compact bow echo; still be capable of producing wind and hail, though likely not as widespread. 3. An area/cluster of scattered showers and strong thunderstorms. Also, scattered thunderstorms may develop across southwestern MN ahead of the aforementioned convection in response to low-level WAA and moisture transport. (As an aside, there is currently a cluster of strong storms over northeast NE traveling northeast. CAMs have struggled to initialize this feature and it may or may not affect far southern MN later this morning.) The Storm Prediction Center has put extreme southwest and southern MN in an Enhanced risk based upon the overlapping of 1500-2000 J/kg of CAPE, 45-50 knots of shear, and best CAM agreement of where storms should occur. The primary hazard is damaging winds, though large hail and a tornado may occur. High rainfall rates are expected with these storms and any training could result in significant accumulations. After the afternoon convection passes to the southeast, redevelopment of a linear band of showers and thunderstorms across MN is anticipated. The 850 mb warm front and overrunning southerly LLJ will still be over the southern half of MN, which should provide sufficient lift. Decent elevated instability will also remain. As the southerly LLJ pivots east becoming southwesterly, this activity should shift east into eastern MN and western WI by Friday morning, perhaps weakening a bit with the diurnal cooling. However, reintensification of the precip should occur during Friday as diurnal heating occurs and a shortwave trough shifts through the Northern Plains. A few stronger storms may be possible across the eastern CWA but the severe threat will be heavily dependent on mesoscale details. Thus, more time is needed to discern the threat. Significant rainfall is still anticipated Thursday through Friday and amounts are generally on track. Most of the MPX CWA can expect at least an inch and a half with amounts increasing to 3-4" across southeast MN and west-central WI. Some pockets of +4" are possible. CAMs have tried to place the heaviest precip over southern MN and northern IA as this afternoon's convection pushes the surface warm front southward. However, deterministic models have remained largely unchanged. .LONG TERM...(Friday night through Wednesday) Issued at 425 AM CDT Thu Aug 26 2021 The long term is shaping up to look somewhat similar to the current pattern. After a brief respite following the passage of and upper trough and Sunday's cold front, the large scale flow looks to return to a fairly zonal pattern. This will bring periodic impulses through region as we sit along the northern periphery of the sub-tropical ridge and see a surface warm front loiter in the region with persistent but generally weak warm advection in place. All of this points toward a prolonged period of PoPs from Tuesday through Thursday after a brief period PoP-free period from Sunday through Monday. Until then we will obviously need to deal with a few more chances for showers and storms Friday night through Saturday night. It has been difficult to get a handle on convective specifics beyond 6 hours, so it would be foolhardy to try and do so for Friday night through Saturday night. Suffice to say that there appear to be two distinct time frames/features during which chances should be focused during the overall time window. We'll see a period of enhanced 850 mb moisture transport and instability across the area (particularly the eastern half) Friday afternoon/evening, which should help develop and/or sustain convection across the area. We should then see a general lull in activity later Friday night into Saturday, with increasing chances from west to late Saturday afternoon through Saturday evening as the main upper trough finally moves into the region and pushes the cold front through as it does so. Locally heavy rainfall will remain a concern from Friday though Saturday with persistent moderate to strong integrated water vapor transport and PW values mostly AOA 150% of normal. Non-trivial severe weather chances remain as well, but the frequency and coverage of convection should work to limit instability to some extent. Shear is very difficult to get a good handle on given the impacts of modeled convection throughout the period, so it's tough to trust any forecast soundings too much at this point. That being said, the pattern would mainly favor wind and marginally severe hail, but with a warm frontal boundary in the area, the low-end probabilities SPC has included seem reasonable. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 622 AM CDT Thu Aug 26 2021 Fog at EAU this morning will quickly burn off after sunrise. A line of strong thunderstorms is expected to move from west to east through the forecast area this afternoon. Some very gusty northwesterly winds are likely along with reduced cigs and visibilities. Have added TEMPO groups to account for this hazard. After the line moves through, the forecast becomes much more uncertain. Chances for showers and thunderstorms exist this evening through the overnight, with a greater chance of a band of precip moving southwest to northeast through the area earlier Friday morning. Starting this evening, cigs stairstep downward to at least MVFR. IFR and even LIFR cigs are likely a most terminals (aside from MSP and MKT). Winds will be east- southeasterly near 10 knots this afternoon and slowing to around 5 knots overnight. KMSP...Kept the TEMPO group for 19-22z this afternoon for an expected line of strong thunderstorms. Winds could be very gusty out of the northwest just after storms pass and reduced visibilities and cigs (with CB) are likely. Added PROB30 group for chance of overnight showers before more certain rain showers move in Friday morning. Cigs will drop to at least MVFR this evening, hovering near 1000 feet before slightly improving during Friday morning. Winds will remain east- southeasterly. /OUTLOOK FOR KMSP/ Fri...TSRA/MVFR likely early. Wind SE 10-15 kts becoming SW. Sat...TSRA likely late. IFR or lower possible. Wind SW 5-10 kts. Sun...Chc SHRA, best chance in the morning. VFR likely. Wind WNW 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...CTG LONG TERM... AVIATION...CTG
Hazardous weather outlook, Aug 26, 3:16 AM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 316 AM CDT Thu Aug 26 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 271315- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 316 AM CDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Thunderstorms are expected today into tonight. There is an enhanced risk of severe weather near the I-90 corridor, with a slight risk extending north to around the Minnesota River Valley. A marginal risk covers most of the remainder of the area. The most likely time frame for strong to severe storms will be from late morning through mid-afternoon, and the primary severe weather threat will be damaging wind gusts. Locally heavy rainfall is also expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few additional rounds of thunderstorms are expected from Friday into Saturday night. Widespread heavy rainfall is likely, with several inches possible Thursday into Friday, which could lead to flooding. Isolated severe weather is also possible with the stronger storms during this period, with large hail and damaging wind gusts being the primary threats. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed today.
In the hours before
Special weather statement, Aug 26, 10:54 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1054 AM CDT Thu Aug 26 2021
MNZ047-048-055-261630-
Stevens MN-Pope MN-Swift MN-
1054 AM CDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southwestern Pope,
southern Stevens and northwestern Swift Counties through 1130 AM
CDT...
At 1054 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Oliver, or 17 miles south of Morris, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hancock.
This includes the following highways...
U.S. Highway 12 between mile markers 17 and 31.
U.S. Highway 59 between mile markers 143 and 168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
west central Minnesota.
&&
LAT...LON 4550 9624 4565 9575 4533 9563 4522 9606
4522 9610 4524 9612 4541 9612 4541 9622
4542 9625
TIME...MOT...LOC 1554Z 245DEG 36KT 4535 9604
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BPHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 10:39 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 51 min |
| Aug 26, 11:05 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Swift | 40 min |
| Aug 26, 11:32 AM CDT | Special Weather Statement | MPX | Chippewa | 28 min |
| Aug 26, 11:37 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 23 min |
| Aug 26, 12:08 PM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker | 22 min |
| Aug 26, 12:22 PM CDT | Special Weather Statement | MPX | Renville | 23 min |
| Aug 26, 12:25 PM CDT | Wind Advisory | MPX | Benton, Chippewa, Douglas, Kandiyohi, Lac qui Parle, Meeker and 9 more | 3 hr |
| Aug 26, 12:52 PM CDT | Special Weather Statement | MPX | McLeod | 23 min |
| Aug 26, 1:15 PM CDT | Special Weather Statement | MPX | Carver | 30 min |
| Aug 26, 1:44 PM CDT | Special Weather Statement | MPX | Carver, Hennepin | 31 min |
| Aug 26, 1:47 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 28 min |
| Aug 26, 2:05 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey, Scott, Washington | 40 min |
| Aug 26, 2:14 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey | 46 min |
| Aug 26, 2:44 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 46 min |
| Aug 26, 2:51 PM CDT | Special Weather Statement | MPX | Washington | 24 min |
| Aug 26, 5:44 PM CDT | Flash Flood Watch | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Dakota and 22 more | 13 hr |
| Aug 26, 3:21 PM CDT | Special Weather Statement | MPX | Dunn, Pierce, Saint Croix | 24 min |
| Aug 26, 3:47 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Eau Claire | 58 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.